Author + information
- Received May 25, 2016
- Accepted June 3, 2016
- Published online September 12, 2016.
- aMedizinische Klinik und Poliklinik, Klinikum Rechts der Isar, Technische Universität München, Munich, Germany
- bKlinik und Poliklinik für Dermatologie und Allergologie am Biederstein, Technische Universität München, Munich, Germany
- ↵∗Reprint requests and correspondence:
Dr. Tareq Ibrahim, Medizinische Klinik, Technische Universität München, Ismaningerstrasse 22, 81675 München, Germany.
A 72-year-old woman with peripheral arterial disease presented with a 5-day history of rest pain of the left lower leg. Nine years earlier, she had undergone left-sided femoropopliteal bypass surgery, with multiple endovascular procedures thereafter. Examination revealed absent popliteal and pedal pulses in the symptomatic leg and an ankle-brachial pressure index of 0.44. Magnetic resonance angiography revealed thrombotic occlusion of the bypass graft and multiple subsequent stenoses (Figure 1). The patient underwent endovascular mechanical thrombectomy of the bypass graft plus angioplasty of the distal bypass anastomosis and popliteal artery using 2 paclitaxel-eluting balloons (In.Pact Admiral, Medtronic, Minneapolis, Minnesota) (Figure 2).
Two weeks later, the patient developed a painful rash completely restricted to her left lower limb. She consulted numerous physicians, but no diagnosis could be made. Three months later, she visited our outpatient clinic for a regular follow-up, still presenting with the localized rash, whereupon skin biopsy yielded a diagnosis of panniculitis (Figures 3A and 3B). With oral steroid treatment, the rash gradually resolved after 3 months.
In view of the histologic findings, the regional distribution of the rash, and the temporal relationship to the procedure, this reaction is compatible with panniculitis secondary to particle embolization of the drug-eluting balloon coating, including paclitaxel and urea components. This adverse event should be considered due to the widespread application of drug-eluting balloons in patients with peripheral arterial disease (1).
The authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- Received May 25, 2016.
- Accepted June 3, 2016.
- 2016 American College of Cardiology Foundation